Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 6, 2017, 2:12 PM EDT for Lewis County, New York. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 2:12 PM EDT (18:12 UTC)
- Expired
- May 6, 2017, 3:30 PM EDT
- In force
- 78 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 20 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WWUS81 KBUF 061812
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
212 PM EDT SAT MAY 6 2017
NYZ008-061930-
Lewis-
212 PM EDT SAT MAY 6 2017
...AN AREA OF STRONG THUNDERSTORMS WILL BRING HEAVY RAINFALL
TO SOUTHWESTERN LEWIS COUNTY...
At 210 PM EDT, showers and thunderstorms were clustered across Lewis
county, west of Route 26. These storms will produce very heavy
rainfall, which will result in ponding of water on area roadways and
possibly fast rises in some creeks and streams.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4342 7553 4347 7575 4347 7576 4387 7579
4396 7541 4351 7533
TIME...MOT...LOC 1810Z 176DEG 6KT 4350 7553
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 6, 10:30 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 6, 10:30 AM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 AM EDT Sat May 6 2017
.SYNOPSIS...
A slow moving low pressure will move from Central NY to Quebec
today, then stall through Monday. This system will bring occasional
showers and unseasonably chilly temperatures to the region through
Monday, and the rain will even mix with wet snow at times from late
tonight through Monday. Some minor accumulations are even possible
across higher terrain Sunday morning and again Monday morning. The
region will finally dry out by the middle of next week with
temperatures slowly warming.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radar shows the most persistent area of rain extending
from the Finger Lakes to Eastern Lake Ontario regions late this
morning. This is in contrast with some guidance which is
further west with this steadier rains, so the forecast will
hedge toward the HRRR and other mesoscale guidance which better
captures these trends.
Outside of the steadier showers, there is still drizzle across
the region with another area of rain approaching from the west
on the back side of the surface low. The abundant low level
moisture is also leading to areas of fog, which should diminish
through this afternoon.
For today, the surface low will move northward across the east
end of Lake Ontario this afternoon, reaching southern Quebec by
this evening. Meanwhile the center of the mid/upper level low
will meander across western PA. Plenty of convergence and
forcing will be found with numerous mid level vorticity maxima
rotating around the upper level low, and low level convergence
boundaries moving around the surface low. Abundant low/mid level
moisture will remain in place. Steadier showers will be found
east of Lake Ontario at first this morning, but they will become
more widespread across the entire region as the day progresses.
Most of the rain will be fairly light, with the exception of east of
Lake Ontario where stronger convergence along an advancing cold
front will support a few periods of moderate to briefly heavy rain.
Model guidance also develops an axis of instability by early
afternoon east of Lake Ontario, with LI's dropping to around -2C.
This may support a few scattered thunderstorms this afternoon.
Tonight the surface low will stall across southern Quebec, while the
upper level low re-organizes farther north and becomes vertically
stacked atop the surface low. Abundant low/mid level moisture will
remain in place across our area, with numerous shortwaves rotating
around the upper level low and bringing periods of large scale
ascent. By late tonight it will become cold enough aloft to support
some lake enhancement, and upslope flow will increase as the low
level flow increases and becomes more normal to the terrain east and
southeast of the lakes. All of the forcing and moisture will
continue to support a near certainty of showers.
Precip type will become a concern by late tonight as cold advection
continues to cool the column. Expect some wet snow to mix in by
shortly after midnight across the highest terrain of the western
Southern Tier, with the wet snow mix progressing to the lower
elevations of Western NY by daybreak Sunday. The higher terrain of
the western Southern Tier will likely change to all wet snow by a
few hours before sunrise Sunday. Expect a coating to an inch of
slushy accumulation by 7AM Sunday across the higher terrain.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A seasonally anomalously deep trough will continue to spin across
southern Ontario and Quebec Sunday into Monday, spilling 850 mb
temperatures about 3 standard deviations below normal across the
region. Persistent cold advection under a west to northwest flow
will lower 850mb temps down below zero by Sunday morning then
bottoming out around -5 to -8C Monday. This will keep high
temperatures running about 20 degrees below normal both Sunday and
Monday, with highs in the low to mid 40s both days. Low temperatures
will bottom out within a few degrees either side of the freezing
mark, coldest across the higher terrain and warmest across the lake
plains.
Precipitation wise, widespread showers will cross the region on
Sunday as the wrap around moisture behind the surface low pivots
across the region. Forecast thermal profiles have trended slightly
warmer than previous model runs. While still supporting some snow
mixed in Sunday and Monday, potential accumulation amounts across
the higher terrain appear to be lower. With a more marginal
temperature profile have lowered snow forecast on the higher terrain
of the western Southern Tier to around 0.5 to 1.5 inches Sunday
morning. Have basically no accumulation in the forecast otherwise,
but still expect some wet snowflakes mixed in across the lower
elevations. Another wave pivots around the parent low for Monday
brining another shot of moisture and ascent, mainly to areas south
and east of Lake Ontario. Numerous showers will develop again
Monday, especially with diurnal heating and steep lapse rates under
the upper-level low. A mix of rain and snow showers will again be
possible Monday morning, with a light coating of snow possible on
the highest terrain across the Finger Lakes and the Tug Hill.
Showers will taper off Monday night in the wake of the shortwave
passage and with loss of daytime heating. While additional
precipitation totals Sunday and Monday won't be that high, around a
tenth to a quarter inch, the occasional showers, and cloudy, cool
and damp weather will persist.
How rare is snow in May? Since 1900, Buffalo has had 16 years with
measurable snow in the month of May and Rochester 17 years. That
comes out to roughly 14 percent of the time we see measurable snow
in the month of May.
Winds will also be quite gusty through this period. Cold air
advection will keep a well mixed boundary layer even during the
overnight periods. Sustained winds of 10-20 with gusts of 20-30 mph
will be common.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A blocking pattern with a strong downstream ridging just west of
Greenland will keep an upper-level low locked in place over the
Northeast and Great Lakes region. Temperatures will slowly moderate
through the week, but will remain below normal. The coldest air will
remain across the region Tuesday, with high temperatures struggling
to make it out of the 40s. The best moisture and ascent will slip
eastward as the low wobbles into Quebec, placing scattered rain and
snow showers mainly east of Lake Ontario and across the North
Country. However mainly cloudy conditions will persist into western
NY.
The upper-level low eventually splits with the western half
retrograding across the Great Lakes region through the end of the
week. While it will remain cut-off from most moisture sources, the
cyclonic flow and occasional shortwaves pivoting around the low will
keep at least a chance of showers and cloudy skies in the forecast,
although much less precipitation coverage than we have seen
recently. The airmass will slowly moderate through the period given
the May sun angle and lack of reinforcing colder air from the arctic
region. This will allow our temperatures to trend back into the 50s
by Wednesday/Thursday, and eventually the low 60s by Friday.
However, this will keep us below normal, which now is in the mid to
upper 60s for daytime highs.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Widespread IFR will dominate through tonight. An area of low
pressure will move across the eastern half of Lake Ontario this
afternoon. This surface low combined with a strong upper level
cutoff low will continue to produce occasional rain showers
through tonight. Areas of drizzle and fog will occasional lower
VSBY to MVFR or IFR through early afternoon. IFR VSBY will
increase in coverage again late tonight into Sunday morning as
the rain changes to wet snow across higher terrain.
There is a chance of a few isolated thunderstorms east of Lake
Ontario this afternoon where the airmass will be a little warmer
and more unstable.
Outlook...
Sunday through Monday...MVFR/IFR with occasional rain and wet snow.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...Mainly VFR with a chance of showers.
&&
.MARINE...
Winds will remain relatively light today as the low pressure center
moves from near the west end of Lake Ontario this morning to
southern Quebec by late this afternoon. This low will then spin
across Quebec tonight through Tuesday, with some intensification
expected Sunday and Monday. The deepening low, combined with a
moderate pressure gradient and unseasonably cold airmass over the
lake will produce an extended period of Small Craft Advisory
conditions starting tonight and running through Monday evening on
Lake Ontario, and tonight through Sunday on Lake Erie with moderate
to strong WNW winds.
&&
.HYDROLOGY...
Rain totals since Thursday are in the 1 to 2 inch range across
most of the area, with portions of the western Southern Tier and
Niagara/Orleans counties over 2 inches. Additional rain amounts
through tonight will range from a third to half inch in most
areas, with up to three quarters of an inch across upslope areas
of the western Southern Tier and Tug Hill. These amounts
continue to be spread out enough to prevent any significant
flooding, although plenty of ponding will continue in low lying
and poor drainage areas.
Rivers and streams will see some notable within-bank rises, but
all forecast points are expected to remain below flood stage.
&&
.TIDES/COASTAL FLOODING...
Low pressure will stall over Quebec tonight through Monday and
intensify. The combination of increasing pressure gradient over
the lake and unseasonably cold air making the boundary layer
more unstable will bring another period of moderate to strong
winds to Lake Ontario late tonight through Monday.
Winds will initially increase out of the northwest late tonight,
then become more west to west-northwest Sunday. There is likely
to be a lull in the winds Sunday night and early Monday morning,
before picking up again from late morning through evening on
Monday. The combination of onshore winds and wave action will
bring a renewed risk of enhanced lakeshore flooding for the
entire Lake Ontario shoreline from late tonight through Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday morning through Monday
evening for NYZ007.
Lakeshore Flood Watch from late tonight through Monday evening
for NYZ003>006.
Lakeshore Flood Watch from late tonight through Sunday evening
for NYZ001-002.
MARINE...Small Craft Advisory from 10 PM this evening to 11 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 11 PM this evening to 5 PM
EDT Sunday for LOZ030.
Small Craft Advisory from 4 AM Sunday to 11 PM EDT Monday
for LOZ043>045.
Small Craft Advisory from 1 AM to 8 PM EDT Sunday for
LOZ042.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...APFFEL/HITCHCOCK
MARINE...HITCHCOCK
HYDROLOGY...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCKHazardous weather outlook, May 6, 1:51 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 151 PM EDT Sat May 6 2017 NYZ001-002-071800- Niagara-Orleans- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-071800- Monroe-Wayne-Northern Cayuga-Oswego- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 4 AM SUNDAY TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Also, the combination of rain and wet conditions will result in high flows on many creeks and streams. Although these are likely to crest below flood stage, there is a chance for minor flooding in a few spots. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-071800- Jefferson- 151 PM EDT Sat May 6 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Periods of rain will continue today, with a few scattered thunderstorms this afternoon. These storms may produce locally heavy downpours with some minor flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-071800- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain will change to wet snow across higher terrain by early Sunday morning. A slushy accumulation of 1 to 3 inches is possible across the Chautauqua Ridge, Boston Hills, and higher terrain of Wyoming County. The snow will mostly only stick to grassy surfaces, but a few slushy spots on roads cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-010-011-013-014-021-071800- Lewis-Northern Erie-Genesee-Livingston-Ontario-Allegany- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Periods of rain will continue today, with a few scattered thunderstorms this afternoon. These storms may produce locally heavy downpours with some minor flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 151 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 6, 2:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
212 PM EDT SAT MAY 6 2017
NYZ008-061930-
Lewis-
212 PM EDT SAT MAY 6 2017
...AN AREA OF STRONG THUNDERSTORMS WILL BRING HEAVY RAINFALL
TO SOUTHWESTERN LEWIS COUNTY...
At 210 PM EDT, showers and thunderstorms were clustered across Lewis
county, west of Route 26. These storms will produce very heavy
rainfall, which will result in ponding of water on area roadways and
possibly fast rises in some creeks and streams.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4342 7553 4347 7575 4347 7576 4387 7579
4396 7541 4351 7533
TIME...MOT...LOC 1810Z 176DEG 6KT 4350 7553
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:01 AM EDT | Small Craft Advisory | BUF | 67 hr | |
| May 6, 4:12 AM EDT | Lakeshore Flood Watch | BUF | Cayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more | 10 hr |
| May 6, 1:46 PM EDT | Lakeshore Flood Warning | BUF | Cayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more | 57 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.